Prednisone is a medication commonly prescribed by doctors in the U.S. According to Johns Hopkins University, prednisone is part of a class of drugs that revolutionized medicine 50 years ago and are very predictable in how they produce side effects when administered to a patient. One of these side effects you may experience when taking the drug is facial acne.
Prednisone is a corticosteroid. It is available as a prescription drug and works by preventing inflammation from occurring. Many conditions can be treated with prednisone. Among these conditions include arthritis, ulcerative colitis, hirsutism, lupus, psoriasis, allergic disorders, skin conditions and breathing disorders, according to Drugs.com.
Prednisone can have many side effects, ranging from very minor to severe and requiring medical attention. Acne is one of these minor side effects, along with nausea, dizziness, sweating and bloating. More serious side effects include vision problems, high blood pressure, rapid weight gain, depression and low potassium. You should contact a doctor if you experience any of these serious side effects, but minor side effects like acne can generally be taken care of at home.
In regards to its role as a side effect of prednisone, acne is a minor side effect. It is also relatively normal and of no cause for concern. The only risk of acne is the self-consciousness it may inspire in some individuals as well as the remote long-term risk of scarring. However, acne typically has to be severe in nature, or aggravated and damaged to lead to scarring. As long as you avoid popping zits and creating open wounds in the acne, you shouldn't experience any lasting damage.
Acne caused strictly by prednisone is not likely to last more than a few weeks. However, if you already suffered from acne and experienced worsening of your acne while taking prednisone, you will likely still see some acne on the skin. This should be treated regularly as acne and should not be considered a side effect of taking the drug.
Facial acne is easily treated to help diminish its presence on your skin. Practicing good hygiene, including washing the face regularly with a gentle cleanser, can help keep unwanted contaminants from your skin. Unfortunately, since the cause of your acne is likely due to a medication, there is only so much topical treatments can do to eliminate the acne. Treatment of the acne is primarily aimed to control the acne and prevent it from persisting after the medication wears off.